Methotrexate and deteriorating eyesight?

Hi, would welcome some advice/info. My sister has been taking methotrexate for PMR/RA for a few months (was previously on steroid for it) and has noticed deterioration in her eyesight recently. Doctor has suggested she comes off the MX for a few weeks to see if that makes any difference.

Is MX associated with vision problems? If so, does vision improve when MX is stopped, or does the stopping simply halt further decline. Is it sensible just to stop the MX 'cold turkey' so to speak. Any info greatly appreciated. Many thanks.

14 Replies

  • Hi Caffgsurrey,

    Yes eyesight can be affected by mtx. I would get your sister to see her optician telling him what drugs your sister is on and to speak to her Rhuemy. Hope it's only temporary. Smiler x

  • We'll get her to do that. Thanks Smiler x.

  • I spent nearly 2, years blaming RA and drugs for my deteriorating eyesight in one eye. Optician was not particularly bothered. Rheumy specialist referred me to eye specialist - cateract in one eye - nothing to do with drugs - fixed very quickly - better sight than I have had since I was a child. I take mtx and enbrel and diclofenac and it was so easy for everyone to blame the drugs for everything. I am very Lucky I have a brilliant rheumy specialist who was very doubtful it had anything to do with drugs.

  • Thanks for the info Gillian, I'll forward your post to my sister. As you say it may be unconnected to the MTX. (The rest of the family has at one time or other been treated for cataracts, so maybe it's that.) x

  • Hiya Caffgsurrey. Whilst visual disturbances are listed as rare & impaired vision & retinopathy both listed as very rare they are nevertheless found to be side effects & as such we're recommended to report any of them to the prescriber.

    Thing is the disease itself can cause inflammation of the eye so anything unusual should be taken seriously & I would hope her Rheumy would refer her to an ophthalmologist at hospital if necessary. Has she seen an optometrist recently? With the testing machines available nowadays in the optician chains on the high streets the optometrists have every opportunity to detect any problems & refer you directly if necessary. My b-i-l has done so quite a few times.

    I've been on MTX for over 6 years & not had any problems with my eyes due to taking it but still I do take an updated med list to each annual test. My long distance which I needed glasses for has improved & my short distance has deteriorated & need glasses for close work now but my optometrist is happy this is due to natural changes in lens shape (I'm 55) & not my meds.

    I hope your sister's problem doesn't continue & she doesn't have any problems stopping the MTX to determine if that's the cause. Yes, you can just stop MTX, no need to taper off it, just concerned she may flare. I have a return of symptoms if I need to stop injecting for 2-3 weeks for any reason.

    I hope this is helpful.

  • Thanks for the info Nomoreheels. She'll definitely get it checked out with an ophthalmologist. Good to your own eyesight it wasn't caused by MTX in your case. My sister has had some improvement in symptoms since being on MTX and it would be a

  • Thanks for the info Nomoreheels. She'll definitely get it checked out with an ophthalmologist. Good to hear your own eyesight was not affected by the MTX. She has had some improvement in other symptoms since being on it, so it would be very disappointing if she had to come off it. All the best. x

  • I think that's wise. Our eyesight is important & the sooner she seeks advice the better in the long run if there is something amiss. I know how she feels, MTX has been so good for me I'd be really disappointed if I had to come off it but there are other DMARDs she can try if it comes to that.

    Wish her well for me.

  • Hello, hope your sister gets some support. I'm on the same meds and have thought my eyesight is getting worse, I'm booking a test to find out and will talk it through with my consultant. There's other meds your sister could be put on if the methotrexate is causing problems so that's something :) good luck x

  • Thanks for the info and kind wishes Simone. Would be be interested to hear how you get on. x

  • No problem, I'll keep you posted. I did have a flare in my eyes recently too so they've been very dry and swollen which might be making me feel like my vision is worse, but I think even before the flare my sight felt slightly worse. We'll see (or not! Hehe!) what they say. Take care x

  • Hi everyone. Sister was seen at Moorfields on Friday. Diagnosis = cataracts. Phew! Thanks to all for their replies to the original posting.

  • That's great, comparatively speaking of course! By that I mean it's easily & quickly solved being a common complaint & such a regularly done op usually with excellent results. Hey, she may even find she has better sight than she had before! She'll probably have been told this but after the op if she wore glasses previously she may have to wait a little while to see how her new lens settle before having a new prescription as it may differ from her previous strength.

    Thank you for updating us & please tell her I hope all goes well when she has the op.

  • I'll certainly do that. Thanks again for your help nomoreheels.

You may also like...